Ohio, 2019High Wind in Ohio, December 30, 2019
December 30, 2019 · NWS CLE · 15 events in 15 counties and zones
Around Midnight on December 30th, a 997 mb area of low pressure over the Cincinnati metro area quickly moved north overnight, deepening to 988 mb over the Detroit metro by daybreak. As this low pressure system moved north with its associated occluded front, southwest winds increased over northern and central Ohio with wind gusts of 45 to 55 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $730,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around Midnight on December 30th, a 997 mb area of low pressure over the Cincinnati metro area quickly moved north overnight, deepening to 988 mb over the Detroit metro by daybreak. As this low pressure system moved north with its associated occluded front, southwest winds increased over northern and central Ohio with wind gusts of 45 to 55 mph. Some light showers ahead of the occluded front allowed for some wind gusts of 55 to 70 mph to enter the region, causing wind damage over the area. Behind the occluded front, winds remained elevated over the region with wind gusts to 55 mph reported through the late morning hours. Peak gusts around the area during this event include: 71 mph in Sandusky, 67 mph at Cleveland Hopkins International Airport, 66 mph at Mansfield Lahm Regional Airport, 64 mph at Port Clinton Carl R Keller Airport, and 63 mph at Lorain County Airport. Widespread tree and power line damage was evident across northern and central Ohio and up to 50,000 power outages were noted across the area during the morning hours of the 30th. One injury was noted in Westlake in Cuyahoga County when winds caused a tree and power lines to fall on an occupied car.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 30, 12:58 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 30, 12:58 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1258 AM EST Mon Dec 30 2019
.SYNOPSIS...
Deep low pressure over Minnesota this evening will move
eastward across the Great Lakes through Tuesday. A cold front
will move into the area early Monday morning. A ridge of high
pressure will build over the area on Wednesday and then slide
off the east coast on Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
Rainfall over the last 6 hours has been on the light side with
only a few hundredths to maybe a couple tenths. So rivers have
continued a slow raise across the region but all remain well
below action stages.
The light rain will continue through at least 06Z-08Z. We do
see a dry slot that should rotate into the area as surface low
pressure takes shape near southern Indiana and quickly deepens
as it lifts northward to eastern Michigan by 12Z. This may be
enough to mix some stronger winds to the surface for a couple
hours. Current thinking is that the strongest winds gusts will
only persist for a couple hours and speeds look to be just under
the 40 knot criteria. So will hold off on a wind advisory for
the western, central and lakeshore portions of the CWA for now.
Previous Discussion...
Center of the surface low pressure will drift over the Upper
Lakes tonight and meander over the lakes region through Tuesday.
Widespread precipitation extends across upstate NY down into LA
with moderate rainfall across most of the local area. Some
breaks in the rain shield showing up this afternoon as a dry
slot moves into the low levels bringing more drizzle than rain
at times. The area remains in the warm sector with dew points in
the mid 50s going into tonight which will keep temperatures
about 30 degrees above normal.
Shortwave energy will move into the Ohio Valley tonight
shifting the center of the surface low locally between Toledo
and Detroit early Monday morning before lifting back northwest.
This second plume of moisture will fill in any holes this
evening created by a low level dry slot, and bring another round
of moderate rain showers. Looking at strong deep layer shear
and theta-e early Monday morning mainly before daybreak. Looking
at a period of instability associated with an advancing occluded
front between 3 and 8 am, sufficient to support some isolated
thunderstorms. Winds will become gusty out of the s/se around 30
to 40 mph for much of the area early morning across much of the
area, with higher speeds possible on the Erie PA lakeshore due
to downslope enhancement.
The main axis of moisture will shift east on Monday, however
the area remain in southerly flow and lingering low level
moisture with the cold pool aloft should be sufficient to
produce some scattered rain chances through the better part of
the day. Wrap around cold air advection will move in Monday
Night with our highest temperatures in the morning. By Monday
night there will be a transition over to snow.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Nearly vertically stacked low pressure system will slowly move east
across the Central Great Lakes on Tuesday, with the trough pivoting
through and bringing a renewed push of cold advection. Light
precipitation is expected across much of the area with upward motion
ahead of the upper level trough. Temperatures will not recover much
during the day on Tuesday with most ares experiencing snow but
possibly mixing with rain along the lakeshore and in portions of
northeast Ohio. Did speed up the timing of the precip slightly from
the previous forecast. Much of the area can expect a half inch to an
inch of snow, although may struggle to stick with temperatures near
or just above the freezing mark. By Tuesday night, will expect to
see some lake enhanced snow showers developing with westerly flow
across Lake Erie. The airmass is not overly cold but instability is
sufficient with westerly flow focused towards lakeshore areas and
into NW Pennsylvania. Portions of the snowbelt can expect another 1
to 5 inches with the highest amounts over the higher terrain in NW
PA.
By Wednesday morning, moisture depth will strip away from west to
east with the flow also backing to southwest as high pressure builds
into the Ohio Valley. This will push snow showers offshore by
afternoon and allow for a slight warm up in temperatures as 850mb
temperatures warm back to near -2C by afternoon.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper level flow amplifies on Thursday as a deep trough develops
over the Plains. Another good surge of moisture will approach from
the Gulf with another round of rain arriving Thursday night into
Friday with above normal temperatures again. Cold advection behind
this system is not very strong and although we could see a brief mix
with snow on Friday night/Saturday morning, this should be brief.
Temperatures look to remain mild into next weekend before falling as
a stronger cold front arrives Sunday.
&&
.AVIATION /06Z Monday THROUGH Friday/...
A developing surface low centered near KDAY at time of writing
should deepen overall as it moves generally north-northwestward
and becomes centered near the eastern portion of MI's Upper
Peninsula by the end of the TAF period. An occluded front
accompanying this low should sweep northeastward through
northern OH and northwest PA between roughly 07Z and 13Z/Mon.
Primarily easterly to southeasterly surface winds and pockets of
low-level wind shear are expected ahead of the occluded front.
Behind the front, surface winds become southwesterly and gusty.
These southwesterly winds could gust as high as 25 to 35 knots.
Ceilings and visibility will exhibit large variability in
periods of primarily light to moderate rain ahead of the front,
with ceilings and visibility expected to trend MVFR to IFR. A
few brief thunderstorms are possible along and ahead of the
occluded front. Behind the front, ceilings and visibility
should trend VFR to MVFR with rain showers becoming more
sporadic. These showers should change to snow showers after
00Z/Tue as colder air overspreads the region.
.OUTLOOK...Non-VFR clouds may linger across extreme NE OH/NW PA
through Wednesday. Non-VFR also possible Thursday night into
Friday with rain.
&&
.MARINE...
A Small Craft Advisory has been issued for Monday as another area of
low pressure undergoes rapid deepening as it tracks north from the
Gulf Coast to southeast Michigan Monday morning then continues north
to eastern Lake Superior. Southeast winds will ramp up in the
Pennsylvania waters early Monday with winds of 20-25 knots and
higher gusts. Then as the low moves north into Michigan, an occluded
front will lift north across Lake Erie, causing winds to shift to
the southwest and ramp up to 30 knots on the western basin of the
lake. The southwest flow will result in waves also building to 3 to
5 feet in the central and eastern nearshore waters. Water levels
will also fall on the western basin of Lake Erie and may approach
but are expected to remain above the critical mark. Winds will drop
off briefly Monday evening then ramp up again late Monday night into
Tuesday with the passage of the next trough and cold advection with
winds ramping up to 30 knots. The Small Craft will need to be
extended into Wednesday with high winds and waves. A ridge will
expand north up the Ohio Valley Wednesday with improving conditions
late in the day.
The next low pressure system to impact the region will track
northeast near Lake Erie Friday night into Saturday although models
are exhibiting some spread with the track of this system which will
have an effect on wind direction and speed.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 4 AM early this morning to 9 PM EST
this evening for LEZ142>149.
&&
SYNOPSIS...Jamison
NEAR TERM...Jamison/MM
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Jaszka
MARINE...KECHazardous weather outlook, Dec 29, 10:10 PM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1010 PM EST Sun Dec 29 2019
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310315-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
1010 PM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
Gusty winds are expected to develop late tonight and may continue
past sunrise. Wind gusts of 40 to 45 mph will be possible with
locally higher gusts possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-310315-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1010 PM EST Sun Dec 29 2019
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 29, 10:02 PM EST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1002 PM EST Sun Dec 29 2019
OHZ021>023-031>033-038-300715-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-
Including the cities of Akron, Ravenna, Warren, Wooster, Canton,
Youngstown, and Millersburg
1002 PM EST Sun Dec 29 2019
...PATCHY DENSE FOG POSSIBLE THROUGH 2 AM...
Areas of fog have developed near and east of a line from
Millersburg to Wooster to Ravenna to Cortland. Some of the fog has
reduced visibilities to under a mile. Patches of dense fog were
also being reported with visibilities under a quarter mile. Winds
are expected to increase after midnight and should assist in
breaking up the thicker fog.
Use caution driving through the area, as the visibility may
change quickly along a route. Make sure to use low beam headlights
and allow for extra travel time.
High Wind, Marion
- When
- December 30, 3:30 AM EST to 11:00 AM EST
- Where
- Marion forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.587, -83.161 (the zone’s center; the record gives no point)
High winds of at least 60 mph moved through Marion County on the morning of December 30th. Numerous trees and power lines were downed throughout the county, resulting in power outages in Marion, Waldo, and Big Island Township.
High Wind, Morrow
- When
- December 30, 3:30 AM EST to 11:00 AM EST
- Where
- Morrow forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $70,000
- Reported by
- 911 Call Center
- Coordinates
- 40.524, -82.794 (the zone’s center; the record gives no point)
High winds of at least 60 mph moved through Morrow County on the morning of December 30th. Several trees and power lines were downed throughout the county, resulting in power outages through portions of the county. One tree crashed through a house in Cardington.
High Wind, Huron
- When
- December 30, 4:00 AM EST to 11:00 AM EST
- Where
- Huron forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.146, -82.598 (the zone’s center; the record gives no point)
Wind gusts estimated to be between 60 to 70 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported.
High Wind, Crawford
- When
- December 30, 4:00 AM EST to 11:00 AM EST
- Where
- Crawford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Newspaper
- Coordinates
- 40.851, -82.920 (the zone’s center; the record gives no point)
High wind gusts of at least 60 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported. Two trees fell onto homes in Bucyrus.
High Wind, Richland
- When
- December 30, 4:00 AM EST to 11:00 AM EST
- Where
- Richland forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $15,000
- Reported by
- ASOS
- Coordinates
- 40.775, -82.536 (the zone’s center; the record gives no point)
Wind gusts of 60 to 70 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were also reported. A peak wind gust of 66 mph was recorded on an automated wind sensor at Mansfield Lahm Regional Airport.
High Wind, Ashland
- When
- December 30, 4:30 AM EST to 11:00 AM EST
- Where
- Ashland forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Wind gusts estimated to be between 60 to 70 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported.
High Wind, Lorain
- When
- December 30, 5:00 AM EST to 12:00 PM EST
- Where
- Lorain forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $65,000
- Reported by
- ASOS
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
Wind gusts of 60 to 70 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were also reported. A peak wind gust of 63 mph was recorded on an automated wind sensor at Lorain County Airport.
High Wind, Sandusky
- When
- December 30, 5:00 AM EST to 11:00 AM EST
- Where
- Sandusky forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Law Enforcement
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
High wind gusts of at least 60 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported. A tractor trailer on US 20 outside of Fremont was blown over due to the winds.
High Wind, Ottawa
- When
- December 30, 5:00 AM EST to 11:00 AM EST
- Where
- Ottawa forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $60,000
- Reported by
- AWOS
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
High wind gusts of 60 to 65 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were also reported. A tree fell across Hetrick Road near Oak Harbor and a vehicle struck the downed tree. A peak wind gust of 64 mph was recorded on an automated wind sensor at Port Clinton Carl R Keller Airport.
High Wind, Erie
- When
- December 30, 5:00 AM EST to 11:00 AM EST
- Where
- Erie forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
High wind gusts of 60 to 70 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were also reported. The roof of an elementary school was heavily damaged in Milan. A peak wind gust of 71 mph was recorded on an automated wind sensor from a trained spotter in Sandusky.
High Wind, Summit
- When
- December 30, 5:00 AM EST to 12:00 PM EST
- Where
- Summit forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
High wind gusts of at least 60 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported. A tree fell onto a home in Cuyahoga Falls.
High Wind, Portage
- When
- December 30, 5:00 AM EST to 12:00 PM EST
- Where
- Portage forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
High wind gusts of at least 60 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported.
High Wind, Cuyahoga
- When
- December 30, 5:30 AM EST to 12:00 PM EST
- Where
- Cuyahoga forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $125,000
- Reported by
- ASOS
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
High wind gusts of 60 to 70 mph downed trees, large limbs and power lines throughout the county. Numerous power outages, totaling over 10,000 customers were also reported. A tree fell onto a car on Hilliard Road in Westlake, resulting in one injury. A peak wind gust of 67 mph was recorded on an automated wind sensor at Cleveland Hopkins International Airport. A peak wind gust of 61 mph was recorded on an automated wind sensor at Cleveland Burke Lakefront Airport.
High Wind, Geauga
- When
- December 30, 6:00 AM EST to 12:00 PM EST
- Where
- Geauga forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
High wind gusts of at least 60 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported.
High Wind, Lake
- When
- December 30, 6:00 AM EST to 12:00 PM EST
- Where
- Lake forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
High wind gusts of at least 60 mph downed trees, large limbs and power lines throughout the county. Scattered power outages were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20191 death · $20,000 · 56 kt wind · 7 events
- Heavy Snow in Wisconsin, December 30 to 31, 20191 death · 1 injured · $10,000 · 8 events
- Flood in Wisconsin, December 30 to 31, 2019$384,000 · 1 event
- Strong Wind in New York, December 30, 2019$150,000 · 3 events
- Strong Wind in Connecticut, December 30, 2019$50,000 · 1 event
- Ice Storm and Hail in Massachusetts, December 30 to 31, 2019$24,000 · 1 in hail · 11 events
- High Wind in Ohio, December 30, 201961 kt wind · 28 events
- Damaging Winds in Tennessee, December 30, 20192 injured · 63 kt wind · 7 events
- Winter Storm in Michigan, December 30 to 31, 201915 events
- Winter Weather in Wisconsin, December 30 to 31, 201912 events
- High Wind in Montana, December 30 to 31, 201963 kt wind · 10 events
- Winter Storm in Wisconsin, December 30, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870082, 870085, 870088, 870089, 870098, 870087, 870086, 870091, 870092, 870093, 870094, 870103, 870100, 870106, 870107.